Friday, June 8, 2012

Muscle pains and "Statins"

Statin myopathy: A common dilemma not reflected in clinical trials
Cleveland Clinic Journal Of Medicine June2011 vol. 78 6 393-403

This is an interesting article pointing out that Statins are under prescribed because of concerns about muscle toxicity.

"25% of adults who start taking a statin stop taking them by 6 months, and up to 60 % stop by 2 years"


I was  not to surprised to learn that only 50 % of people who could benefit from taking a statin are on one. My own little observational study found that only 37% of 110  diabetes patients admitted to our hospital for coronary bypass surgery were taking a statin. I should point out that John Nelson, PA in our Diabetes Department did all of the work on our study.
( page 47  DIabetes Office Visit , My thoughts on Lipids , Statins, and Diabetes  )


Myalgia is common
Statin related muscle complaints are very common Myalgia is estimated to occur in 6 to 25 % of people taking statins. Accurate data is difficult to obtain because this symptom  is usually not reported.
Research studies report < 5% of patients have myalgia which is not to different from those taking a placebo.


 Rhabdomyolysis is rare
  0.15 deaths / 1 million prescription


  Rhabdomyolsis , is a  potentially life threatening condition resulting from the breakdown of muscle tissue. This is most commonly seen in crush injuries , alcohol abuse , muscle over exertion , heat stroke, genetic disorders, some medications including Statins. The combination of Statins with other lipid lowering medication such as fibrates , niacin and common medications such as erythromycin may increase the risk.
 The risk varies with different statins and seems to be dose related. Higher doses increase the risk. The percent of reported cases of Rhabdomyolysis as reported by the FDA
   Rhabdomyolysis             % cases reported              deaths per million prescriptions
   cerivastatin                           - 56.9%
   Simvastatin  ( Zocor )           - 18.3%                                   0.12 %
   atorvastatin  ( Lipitor )          - 11.5 %                                  0. 04%
   pravastatin  ( Pravachol )      -   7.3%                                   0. 04%
   lovastatin     ( Mevacor )       -   4.4 %                                  0. 19 %  
   fluvastatin    ( Leschol )         -   1.6 %                                  0.00%
   This study was done before rosuvastatin ( Crestor ) became available
Drug interactions
 It is always a good idea to check for drug interactions with any new medication you add to your treatment program. Your doctor , pharmacist and you can easily find this information

Early Symptoms
  Early symtoms of rhabdomyolysis  include dark tea colored urine , severe muscle pain  and weakness over the entire body . The tea colored urine may be your first clue. Stop the medication and contact your doctor immediately.
 Early diagnosis and treatment is very effective and full recovery can be expected.

Tomorrow- more on myalgia

Have Fun ,Be Smart and always contact your doctor before stopping your medication

David Calder,MD

4 comments:

  1. If for instance this medication was prescribed during an online doctor consultation, how can the patient contact the doctor again if there are adverse reactions that were noted? If this medication was effective, is there any medication that can counter the muscle toxicity effects?

    ReplyDelete
    Replies
    1. I personally would not start any medicine prescribed by a online physician I did not know . Make a visit with your personal physician for advice and followup.

      Before starting a Statin drug you need baseline test to evaluate your liver , kidneys, cholesterol , LDL , HDL , triglyceride levels and possible Apo b test if your triglycerides are above 150mg/dl and then followup test are needed to evaluate the effectiveness and safety of your medication.
      Thank you for your comment.
      Dr. Calder

      Delete
  2. I'm a little curious. Can regular visits to chiropractors help with those muscle problems?

    ReplyDelete
    Replies
    1. The muscle problems associated with Statins are directly related to the effect of the medication on muscle. Stopping the medication is the only effective treatment.
      Thank you for your comment
      Dr. Calder

      Delete

Your comments and questions are appreciated. David Calder,MD